Wisconsin, 2003

Hail and Damaging Wind in Wisconsin, April 15 to 16, 2003

April 15 to 16, 2003 · NWS GRB · 29 events in 11 counties and zones

Severe thunderstorms developed north of a strong cold front during the mid-afternoon and evening of the 15th. Temperatures dropped as much as 30 degrees in one hour in some areas as the front moved south across Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe thunderstorms developed north of a strong cold front during the mid-afternoon and evening of the 15th. Temperatures dropped as much as 30 degrees in one hour in some areas as the front moved south across Wisconsin. There was a report of 3 inch diameter tree branches downed by thunderstorm winds 2 miles north of Algoma (Kewaunee co.), otherwise the storms produced large hail. The hail ranged from dime size at numerous locations to as large as a tennis ball 5 miles west-southwest of Navarino (Shawano co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 15, 9:40 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 15, 9:40 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1040 AM CDT TUE APR 15 2003

ANOTHER TOUGH FORECAST CHALLENGE FOR THIS AFTERNOON AS WEAK BOUNDARY
IS NOW PUSHING DOWN THE BAY. TO COMPLICATE MATTERS EVEN MORE...STURGEON
BAY IS REPORTING A SOUTHWEST OF 15 TO 25 MPH AND LATEST VELOCITY
RADAR IMAGES FROM GRB SHOW THE DEFINITION OF THE BOUNDARY IS NOT
WELL DEFINED.

TEMPERATURES WILL BE EVEN MORE CHALLENGING DEPENDING ON THE WIND
COMPONENT OFF THE LAKE...HOW FAR SOUTH BOUNDARY WILL GO
WITH STRONG SOUTHWEST WINDS AHEAD OF IT.

WILL ALSO NEED TO WORRY ABOUT CONVECTION LATER THIS AFTERNOON.
STILL TRYING TO FIGURE OUT THIS MESS...SO EXPECT ZONE UPDATES
AROUND 11:30 AM AND UPDATED GRIDS/RDF BY NOON.

.GRB...NONE.

ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 15, 10:45 AM CST, 2 hours 43 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-161645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND EAST
CENTRAL WISCONSIN THIS AFTERNOON AND EVENING. LARGE HAIL IS THE PRIMARY
THREAT FROM THESE STORMS.

A COLD FRONT WILL CONTINUE TO SINK SLOWLY SOUTH ACROSS WISCONSIN THIS
AFTERNOON. SOUTH OF THE FRONT...TEMPERATURES ARE FORECAST TO CLIMB INTO
THE UPPER 70S TO THE MIDDLE 80S. MEANWHILE TO THE NORTH...TEMPERATURES
WILL FALL INTO THE 50S. THIS CONTRAST WILL RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. COLD TEMPERATURES ALOFT
COULD RESULT IN THUNDERSTORMS WITH LARGE HAIL IN THE EAST CENTRAL AND
CENTRAL PORTIONS OF THE STATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FREEZING RAIN...SLEET OR SNOW IS LIKELY IN NORTH CENTRAL AND NORTHEAST
WEDNESDAY AND WEDNESDAY NIGHT. SOME ACCUMULATION IS POSSIBLE. SOME SLEET
OR FREEZING RAIN MAY OCCUR FARTHER SOUTH IN CENTRAL AND EAST CENTRAL
WISCONSIN WEDNESDAY NIGHT.

LOW PRESSURE SYSTEM IS FORECAST TO MOVE SOUTH OF THE FORECAST AREA ON
WEDNESDAY AND THURSDAY...PRODUCING PRECIPITATION ACROSS MUCH OF THE
FORECAST AREA. COLDER AIR WILL ARRIVE ON NORTHEAST WINDS...SETTING THE
STAGE FOR FROZEN OR FREEZING PRECIPITATION. THE NATIONAL WEATHER SERVICE
MAY ISSUE WINTER STORM WATCHES...OR ADVISORIES LATER THIS AFTERNOON FOR
THIS WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY SOUTH
OF A LINE FROM RHINELANDER TO STURGEON BAY.

KALLAS
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 76 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

28 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Shawano

When
April 15, 1:28 PM CST
Where
Shawano County, 2 mi SE of Tigerton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.717, -89.017

Hail, Shawano

When
April 15, 2:00 PM CST
Where
Shawano County, Caroline
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
44.717, -88.883

Hail, Door

When
April 15, 2:05 PM CST
Where
Door County, 4 mi E of Forestville
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
44.683, -87.417

Hail, Door

When
April 15, 2:50 PM CST
Where
Door County, Forestville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.683, -87.500

Thunderstorm Wind, Kewaunee

When
April 15, 2:55 PM CST
Where
Kewaunee County, 2 mi N of Algoma
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
44.650, -87.433

Hail, Outagamie

When
April 15, 3:49 PM CST
Where
Outagamie County, 8 mi N of Shiocton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.550, -88.583

Hail, Shawano

When
April 15, 4:01 PM CST
Where
Shawano County, Briarton
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.600, -88.417

Hail, Waupaca

When
April 15, 4:11 PM CST to 4:17 PM CST
Where
Waupaca County, Waupaca
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.350, -89.067

Hail, Brown

When
April 15, 4:12 PM CST
Where
Brown County, Pulaski
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.667, -88.233

Hail, Kewaunee

When
April 15, 4:15 PM CST to 4:25 PM CST
Where
Kewaunee County, Luxemburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.550, -87.700

Hail, Portage

When
April 15, 4:21 PM CST to 4:28 PM CST
Where
Portage County, Plover
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.450, -89.533

Hail, Waupaca

When
April 15, 4:32 PM CST
Where
Waupaca County, Iola
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.500, -89.117

Hail, Portage

When
April 15, 4:40 PM CST
Where
Portage County, Amherst
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.450, -89.283

Hail, Portage

When
April 15, 4:43 PM CST
Where
Portage County, Stevens Pt
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.517, -89.567

Hail, Waupaca

When
April 15, 4:50 PM CST
Where
Waupaca County, Clintonville
Measured
1.25 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
44.617, -88.750

Hail, Outagamie

When
April 15, 5:02 PM CST
Where
Outagamie County, Hortonville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.333, -88.633

Hail, Waupaca

When
April 15, 5:22 PM CST
Where
Waupaca County, Iola
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.500, -89.117

Hail, Marathon

When
April 15, 5:36 PM CST
Where
Marathon County, Wausau
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.967, -89.633

Hail, Outagamie

When
April 15, 6:00 PM CST
Where
Outagamie County, 5 mi NE of Bear Creek
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.583, -88.650

Hail, Shawano

When
April 15, 6:00 PM CST
Where
Shawano County, 5 mi WSW of Navarino
Measured
2.5 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
44.583, -88.583

Hail, Kewaunee

When
April 15, 6:27 PM CST
Where
Kewaunee County, Luxemburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.550, -87.700

Hail, Brown

When
April 15, 6:55 PM CST to 7:00 PM CST
Where
Brown County, Flintville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.650, -88.117

Hail, Shawano

When
April 15, 7:25 PM CST
Where
Shawano County, Pulcifer
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.850, -88.350

Hail, Door

When
April 15, 7:28 PM CST
Where
Door County, 2 mi SW of Brussels
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.717, -87.417

Hail, Oconto

When
April 15, 7:35 PM CST
Where
Oconto County, Pensaukee
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.817, -87.917

Hail, Marathon

When
April 15, 8:30 PM CST
Where
Marathon County, Wausau
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.967, -89.633

Hail, Winnebago

When
April 15, 8:33 PM CST
Where
Winnebago County, 1 mi N of Oshkosh
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.033, -88.550

Hail, Outagamie

When
April 15, 11:27 PM CST
Where
Outagamie County, 1 mi W of Appleton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.267, -88.417

Hail, Waushara

When
April 16, 12:09 AM CST
Where
Waushara County, 3 mi S of Plainfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.167, -89.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350719, 5350720, 5350721, 5350722, 5350723, 5350724, 5350725, 5350726, 5350727, 5350728, 5350729, 5350730, 5350731, 5350732, 5350733, 5350734, 5350735, 5350745, 5350746, 5350747, 5350736, 5350737, 5350744, 5350738, 5350739, 5350740, 5350741, 5350743, 5350742.